Log in
AF Association
17,126 members20,228 posts

Beta Blockers and Diabetes

Is anybody aware of the link between Beta Blockers, Insulin,

Hyperglycaemia, and Diabetes ? Is anybody aware Beta Blockers affect (lower) Insulin

secretion thus increasing blood sugar levels which may lead to Hyperglycaemia

and eventual Diabetes ? I know this is not to do with AF, but then I take Bisoprolol

to manage my AF and like to learn all side effects.

23 Replies
oldestnewest

It has never been mentioned during my tenure here .

Reply

Yes.I am aware of this and my glucose levels have risen in last few years since taking Bisoprolol but not to diabetic level as yet.

Reply

Thanks stormcloud. Surely the medics must know this, shame they don't tell us

when dishing out beta blockers. Small wonder then Diabetes is rife. I shall cease

taking bisoprolol asap.

Reply

Oh no! Have you gleaned this information from the internet or has someone in the medical profession told you? Doomed, doomed we're all doomed. Sorry, I couldn't resist saying that. I am taking you seriously and will look it up on the internet later.

Jean

2 likes
Reply

Hi jeanjeannie50.

I recently had a full blood test the outcome being raised glucose levels.

So I did some delving and found the small amounts of Bisoprolol taken

over the past 3 years may be the cause.

I am considering stopping the Bisop. over the course of time and hopefully will

dodge the dreaded Diabetes !

Incidentally we all know Diabetes is linked to obesity. Well I consider myself

a fit aging albeit, serious cyclist, and obese is what I am NOT !

Good Luck jeanjeannie

1 like
Reply

Hi Jean hope you are doing ok .. was pre diabetes from long time just been told have now got ..

Yes looks like beta blocker has upped my sugar level ..plus being diagnosed Bradycardia..should I really be on them ...? Seeing GP on Thursday he wants more bloods tested... will ask him about beta blocker?? All the best Celia

Reply

That's dreadful, thanks for making us all aware of the connection with beta blockers and diabetes. Honestly, I'm so glad I stopped my heart pills. They appear to cure one thing and give you another. We just don't know what to do for the best!!!

Jean

Reply

Hi jeanjeannie50, did you get my reply sent today ?

Reply

Just looked at it.

Jean

Reply

I keep saying I'm going to get back on my bike, but it needs a service and the cobwebs brushing off of it. Haven't cycled for about 6 years now and miss it. When I last had a test for diabetes my GP said my results had changed, not enough to be of concern but to take care with my diet. I have taken beta blockers for quite a few years. Will be writing another post about me and my pills any day, all a bit controversial so giving it lots of thought.

Jean

Reply

Get yourself an ebike (or fit a conversion kit for about £400) and pedal off into the sunset.

1 like
Reply

Is that what you've got Ianc2. We have an ebike shop local and these machines are

expensive old chap. I just prefer the real thing that's all, ebike cycling feels like

cheating a bit. Never mind it's horses for courses as they say, whatever grabs you.

All the best !

Reply

Pills, pills and more pills. I have friends who are on up to 16 pills every day poor things.

I just refuse to take them and spend most of the day out cycling especially in this great

Summer we're having. Today is the 49th day without rain though and we'll all be on

standpipes soon. I find cycling a cure all, no more A Fib, and no more palpitations, long

may it continue. There's a few bikes in good nick in the conservatory if you want to

borrow one, you're very welcome !

Happy Days jeanjeannie.

1 like
Reply

this is very interesting. I am pre-diabetic and have been on beta blockers for several years. Prior to my ablation my blood sugar was much higher on days I was in AF so I thought post ablation it would go down as I am not getting palpitations very often since but in fact it has gone up. Through diet I had got down to normal levels but am back up at top of pre-diabetic now, six months post ablation. This week my EP has taken me off the betablocker onto a different type of drug used in angina (which I don't have) which is supposed to lower heart rate (mine went up post ablation by at least 10 bpm) so it will be interesting to see if my sugar levels drop now I am off Nebivolol. If it does I will let you know.

Reply

Yes please DO let me know songbird74, very interesting to find if your blood sugar levels fall back

to normal. I too am doing similar.

Good luck !

Reply

I have been Type 2 diabetic (inherited) for the past 15 years, thankfully just managing it with metformin, Januvia, and diet, no insulin. I have been taking the beta blocker Nadolol since my second ablation in November 2017, and it has not affected my A1c levels at all to be honest. I have been able to stay at 5.9, which is very good, for the past 9 months of checkups. I think trying to live healthier, eating better, and watching things more closely since being diagnosed with PAF, has actually helped me manage my diabetes better as well. It could be the particular beta blocker, but my EP did say that Nadolol is tolerated quite well, and I have had little or no side effects from it. Metropolol on the other hand, was brutal on my body for the first 3 weeks I took it, and I could not take the side effects of that one. (Breathing issues, really low HR, tiredness, etc.) I have done really well on this one though.

Reply

If you are concerned, request calcium channel blockers which are not associated with increased risk. Here is one link: ncbi.nlm.nih.gov/pmc/articl... This article suggests that beta blockers might raise the risk of developing diabetes II from about 12% to 16.4%. In other words, your risk is still reasonably low, especially if you take steps to reduce your risk (diet, exercise etc).

Reply

Many thanks for your reply Thomps95. An excellent article which I shall investigate

and present to my GP.

Reply

How nice to hear from you jeanjeannie50, I hope it all works out for you.

If you feel better off the meds at least you can enjoy life. No point in having

extra years unless you can enjoy them. Life within the constraints of meds

can be quite demanding. I have done similar so hoping it doesn't backfire.

Stay happy !

Reply

It will be interesting to hear how you get on. When did you stop taking your pills (hope you stayed on an anticoagulant)?

Reply

…… only bisoprolol 1.25mg, cut them in half and then into quarters. This is the fourth

week without any, so far so good. I am aware it takes time for bisoprolol to leave one's

body. All goes well so far, we'll see. Time will tell. Getting plenty of miles in still.

Yes still taking the 75mg aspirin first thing in the morning after "my cornflakes"; what's the long term effect of low dose aspirin does any one know ?

Reply

Depends what day of the week it is re the aspirin. One day it's the most wonderful cure all drug ever and then on another it's a killer. It's been around for such a long time, surely it must be safe?

Reply

Nothing is safe jeanjeannie50, life is dangerous !

So enjoy it, let's live dangerously !

1 like
Reply

You may also like...